Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Platelet count and bruising

06/27/2007

Question:

My platlet count has dropped from 123 to 117 in about a month, and I have had bruising on the sides of my stomach and hips stretching to my back for almost a year. It started with large bruises and has now increased to small bruises along side the larger ones. I have no other symptoms, I am a 28 year old male smoker, if that has anything to do with it.

What could be causing the bruising, and is their anything that can be done to stop it?

Answer:

It is hard to make any definite statements without having more information about you, your individual case, and having a chance to interview and examine you. I cannot tell you why your platelet count is low from what you have told me, but with those platelet counts I would not expect any excessive bruising.

There are other reasons that could explain why you may be having bruising including other coagulation problems and medications (aspirin, non-steroidal anti-inflammatories (advil, etc.) to name a couple reasons.

I am sorry I cannot give more definite answers, but hopefully your primary care doctor or a local hematologist can give you a more complete answer.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University